Aug 7, 2006
My wife has recently been diagnosed and has a CD4 count of 380 with a VL of 30,000. The doctor (Thailand) has prescribed GPO-Vir S30 (d4t, 3TC, NVP). As I understand it this is a good regimen for reducing VL but can cause lipodystrophy due to the d4T. I want to fully understand the risk of lipodystropy, understand how long it would usually take to manifest and understand how to monitor various blood indicators which are precursors to lipodystrophy and understand the risk of changing meds at a later stage should this side effect manifest. As I also understand it, Combivir + Sustiva is a goo replacement for d4t+3TC+NVP. Can somebody explain the pros and cons for women in terms of side effects and efficacy etc... I also wnat to know what to do in terms of pregnancy and childbirth as we do still want to have children (hopefully -ve children).
Thanks in advance
| Response from Dr. Henry
To minimize the chances for lipodystrophy due to D4T I recommend using a lower dose of D4T (30 mg BID not 40 mg BID-I am not familiar with the dose included in GPO-Vir S30). The risk for lipoatrophy with the lower dose of D4T appears to be less. Nevirapine has a good safety record for pregnancy while Sustiva is not recommended due to increased risk for fetal malformations. Combivir (AZT + 3TC) may have a lower risk for fat problems than D4T + 3TC at standard doses but it has been my impression that lower doses of D4T again decreases the risk for fat atrophy. Fat problems develop at different rates in different populations so it is hard to comment in a general sense. Some patients on a given regimen develop severe fat problems while others seemingly tolerate it-there are wide variations in responses. Nevirapine has generally been viewed as a fat friendly drug to combine with other nucleosides. Abacavir or tenofovir appear to be particularly fat friendly and are often combined with either 3TC or FTC in the US for the "nuke" backbone along with a 3rd drug. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.